The Annals of Probability

Late points for random walks in two dimensions

Amir Dembo, Yuval Peres, Jay Rosen, and Ofer Zeitouni

Full-text: Open access

Abstract

Let $\mathcal{T}_{n}(x)$ denote the time of first visit of a point x on the lattice torus ℤn2=ℤ2/n2 by the simple random walk. The size of the set of α, n-late points $\mathcal{L}_{n}(\alpha )=\{x\in \mathbb {Z}_{n}^{2}\dvtx \mathcal{T}_{n}(x)\geq \alpha \frac{4}{\pi}(n\log n)^{2}\}$ is approximately n2(1−α), for α∈(0,1) [ℒn(α) is empty if α>1 and n is large enough]. These sets have interesting clustering and fractal properties: we show that for β∈(0,1), a disc of radius nβ centered at nonrandom x typically contains about n2β(1−α/β2) points from ℒn(α) (and is empty if $\beta \mbox{ \textless{} }\sqrt{ \alpha }$), whereas choosing the center x of the disc uniformly in ℒn(α) boosts the typical number of α,n-late points in it to n2β(1−α). We also estimate the typical number of pairs of α, n-late points within distance nβ of each other; this typical number can be significantly smaller than the expected number of such pairs, calculated by Brummelhuis and Hilhorst [Phys. A 176 (1991) 387–408]. On the other hand, our results show that the number of ordered pairs of late points within distance nβ of each other is larger than what one might predict by multiplying the total number of late points, by the number of late points in a disc of radius nβ centered at a typical late point.

Article information

Source
Ann. Probab., Volume 34, Number 1 (2006), 219-263.

Dates
First available in Project Euclid: 17 February 2006

Permanent link to this document
https://projecteuclid.org/euclid.aop/1140191537

Digital Object Identifier
doi:10.1214/009117905000000387

Mathematical Reviews number (MathSciNet)
MR2206347

Zentralblatt MATH identifier
1100.60057

Subjects
Primary: 60G50: Sums of independent random variables; random walks 82C41: Dynamics of random walks, random surfaces, lattice animals, etc. [See also 60G50]
Secondary: 28A80: Fractals [See also 37Fxx]

Keywords
Planar random walk cover time late points multifractal analysis

Citation

Dembo, Amir; Peres, Yuval; Rosen, Jay; Zeitouni, Ofer. Late points for random walks in two dimensions. Ann. Probab. 34 (2006), no. 1, 219--263. doi:10.1214/009117905000000387. https://projecteuclid.org/euclid.aop/1140191537


Export citation

References

  • Brummelhuis, M. and Hilhorst, H. (1991). Covering of a finite lattice by a random walk. Phys. A 176 387--408.
  • Chung, K. L. (1974). A Course in Probability Theory, 2nd ed. Academic Press, New York.
  • Dembo, A., Peres, Y., Rosen, J. and Zeitouni, O. (2001). Thick points for planar Brownian motion and the Erdős--Taylor conjecture on random walk. Acta Math. 186 239--270.
  • Dembo, A., Peres, Y., Rosen, J. and Zeitouni, O. (2004). Cover times for Brownian motion and random walks in two dimensions. Ann. Math. 160 433--464.
  • Fitzsimmons, P. and Pitman, J. (1999). Kac's moment formula for additive functionals of a Markov process. Stochastic Process. Appl. 79 117--134.
  • Kahane, J.-P. (1985). Some Random Series of Functions, 2nd ed. Cambridge Univ. Press.
  • Lawler, G. (1991). Intersections of Random Walks. Birkhäuser, Boston.
  • Lawler, G. (1993). On the covering time of a disc by a random walk in two dimensions. In Seminar in Stochastic Processes 1992 189--208. Birkhäuser, Boston.